Hail, Midland
- When
- August 12, 5:12 AM CST
- Where
- Midland County, Greenwood
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 32.000, -101.917
A complex of strong to severe thunderstorms moved across the central Permian Basin during the early morning hours of the 12th. A few severe cells within this linear complex resulted in large hail up to the size of quarters.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A complex of strong to severe thunderstorms moved across the central Permian Basin during the early morning hours of the 12th. A few severe cells within this linear complex resulted in large hail up to the size of quarters.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 12, 4:48 AM CST, 24 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 548 AM CDT THU AUG 12 2004 .UPDATE... A CLUSTER OF THUNDERSTORMS DEVELOPED RAPIDLY OVER THE PERMIAN BASIN IN AN AREA OF LOW LEVEL CONVERGENCE AND A SLIGHTLY UNSTABLE ATMOSPHERE. APPARENTLY INSTABILITY IS SUFFICIENT FOR SOME OF THESE STORMS TO STRENGTHEN ENOUGH TO PRODUCE HAIL. FURTHER DEVELOPMENT IS EXPECTED AS RADAR AND SATELLITE TRENDS INDICATING MORE DEVELOPMENT TO THE SOUTH AND NORTH OF THIS INITIAL AREA OF CONVECTION. WILL SEND AN UPDATE SHORTLY TO REFLECT CHANGES TO THE ZONES. .PREVIOUS DISCUSSION... SMALL AREA OF SHOWERS AND THUNDERSTORMS CONTINUES TO MOVE SOUTH/ SOUTHEAST THROUGH THE DAVIS MOUNTAINS EARLY THIS MORNING. WILL INCLUDE SLIGHT CHANCE TO LOW ORDER CHANCE OF RAIN OVER THESE AREAS AS THIS PRECIPITATION SHOULD CONTINUE INTO THE MORNING ALONG A NARROW AXIS OF INSTABILITY. WILL INCLUDE ONLY A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON OVER THE WESTERN CWA AS BEST LOW LEVEL FOCUS/INSTABILITY WILL BE IN THESE AREAS...BUT NOT MUCH MID LEVEL SUPPORT OR DECENT LAPSE RATES TO AID CONVECTIVE DEVELOPMENT. SHORTWAVE TROUGHS TRAVERSING SOUTHEAST WITHIN NORTHWEST FLOW ALOFT WILL PROVIDE THE IMPETUS FOR SHOWERS AND THUNDERSTORMS ADVECTING ACROSS MUCH OF THE CWA TONIGHT. SHORT RANGE MODELS HAVE HONED IN ON THE TIMING...SPEED...AND STRENGTH OF A SHORTWAVE TROUGH MOVING INTO NEW MEXICO THIS AFTERNOON. EXPECT THUNDERSTORMS TO DEVELOP THESE AREAS THIS AFTERNOON ON HEATED HIGHER TERRAIN...WITH CONVECTION MOST LIKELY MORPHING INTO AN MCS. THE MCS SHOULD TRANSLATE SOUTH/ SOUTHEAST ALONG THETAE AXIS...ALONG AND EAST OF THE FRONTAL BOUNDARY. HAVE LEFT LIKELY POPS IN THE FORECAST TONIGHT...BUT SHIFTED AREAL COVERAGE SLIGHTLY EASTWARD. ISOLATED STRONG WIND GUSTS AND/OR HAIL COULD STILL ACCOMPANY SOME OF THESE STORMS AS THEY MOVE INTO THE CWA AROUND MIDNIGHT OR AFTER. ALSO COULD SEE LOCALIZED FLOODING FROM THIS COMPLEX AS A 35 TO 40 KT H85 JET INCREASES THIS EVENING OVER THE AREA...AND PROVIDES AMPLE MOISTURE INTO MCS. RAISED TEMPERATURES SLIGHTLY TODAY AS LEE TROUGHING AND H85 THERMAL RIDGE PUSH EASTWARD SOMEWHAT. CLOUD COVER DOESN/T LOOK TO BE OVERWHELMING...SO THIS APPEARS TO BE THE ROUTE TO TAKE. .LONG TERM... CONFIDENCE IN THE DEVELOPMENT OF AN MCS TONIGHT HIGH ENOUGH TO RAISE POPS FRIDAY ACROSS THE EASTERN ZONES AS COMPLEX WILL CONTINUE TO THE SOUTH/SOUTHEAST INTO WEST CENTRAL TEXAS FRIDAY MORNING. ALSO INCLUDED LOWER POPS FURTHER WEST AS AN OUTFLOW BOUNDARY FROM THIS COMPLEX...OR THE FRONTAL BOUNDARY ITSELF...WILL PROVIDE A LOW LEVEL FOCUS FOR TSRA DEVELOPMENT. ATMOSPHERE ONLY SLIGHTLY UNSTABLE OVER THE WESTERN CWA...HENCE THE LOW ORDER POPS. WOULD HAVE LOWERED POPS FRIDAY NIGHT...BUT TIME DID NOT PERMIT. DAY SHIFT MAY WANT TO LOOK INTO LOWERING THESE AS THE ATMOSPHERE WILL PROBABLY BE PRETTY WORKED OVER FROM AFOREMENTIONED CONVECTIVE COMPLEX. THE CHANCE OF RAIN DOES NOT LOOK TREMENDOUSLY GOOD SATURDAY OR SUNDAY...SO LEFT POPS ALREADY IN GRIDS GOING. THEN AGAIN... NORTHWEST FLOW ALOFT RENOWNED FOR SURPRISE SHORTWAVE TROUGHS APPEARING...ESPECIALLY THE FURTHER YOU DEPART FROM INITIALIZATION. IT DOES APPEAR WE/LL HAVE QUITE A BIT OF CLOUD COVER BOTH SATURDAY AND SUNDAY...SO BELOW NORMAL TEMPERATURES WILL REMAIN IN THE FORECAST. MADE FEW...TO NO...CHANGES AFTER SUNDAY AS UPPER RIDGE TRIES TO BUILD OVER THE AREA WHICH PORTENDS WARMER TEMPERATURES AND LESS PRECIPITATION. GFS IS ADVERTISING A WEAK UPPER TROUGH UNDERCUTTING THE RIDGE...BUT WILL WAIT A RUN OR TWO MORE BEFORE MAKING ANY WHOLESALE CHANGES TO THE GRIDS. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 86 65 81 63 / 0 70 60 30 CARLSBAD NM 92 66 83 64 / 20 30 20 30 DRYDEN TX 87 71 83 66 / 30 10 50 30 FORT STOCKTON TX 87 68 87 64 / 30 30 50 30 GUADALUPE PASS TX 85 62 79 61 / 20 10 10 30 HOBBS NM 89 62 83 63 / 10 70 40 30 MARFA TX 85 60 81 58 / 30 10 30 30 MIDLAND INTL AIRPORT TX 86 67 82 63 / 0 60 60 30 ODESSA TX 87 67 82 63 / 10 60 50 30 WINK TX 96 68 85 66 / 20 50 50 30 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. && 21/67
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 530 AM CDT THU AUG 12 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-122100- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 530 AM CDT (430 AM MDT) THU AUG 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TODAY ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE OUTLOOK AREA TODAY. A FEW OF THESE STORMS COULD BECOME STRONG ENOUGH TO PRODUCE LARGE HAIL OR DAMAGING WINDS. IN ADDITION...HEAVY RAINFALL FROM SOME OF THESE STORMS COULD RESULT IN LOCALIZED FLOODING. THERE WILL BE A GOOD CHANCE OF THUNDERSTORMS TONIGHT...ESPECIALLY EAST OF THE PECOS RIVER. SOME OF THESE STORMS COULD BECOME STRONG ENOUGH TO PRODUCE LARGE HAIL OR DAMAGING WINDS. LOCALIZED FLOODING WILL ALSO BE OF CONCERN AS THE MOISTURE CONTENT IN THE ATMOSPHERE REMAINS HIGH AND SOME LOCATIONS MAY EXPERIENCE PERIODS OF MODERATE TO HEAVY RAIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY LOCALIZED FLOODING WILL CONTINUE TO BE A CONCERN ON FRIDAY AS A COMPLEX OF THUNDERSTORMS COULD LINGER OVER THE WESTERN LOW ROLLING PLAINS...PERMIAN BASIN...AND LOWER TRANS PECOS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTER GROUPS... AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS SITUATION AS IT EVOLVES.
The Midland/Odessa radar (KMAF), 26 km away, was scanning. The volume nearest the first event began at 11:10 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418473, 5418474, 5418475.